Heavy Rain, Plumas
- When
- May 17, 6:00 PM PST to May 18, 6:00 PM PST
- Where
- Plumas County, 5 mi S of Twain
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.005, -120.839 (the zone’s center; the record gives no point)
36 inches was reported by a trained spotter 5 miles south of Twain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
A 24-hour rainfall total of 2.36 inches was reported by a trained spotter 5 miles south of Twain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 17, 2:30 PM PST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 PM PDT TUE MAY 17 2005
.SHORT TERM...STRONG 140-160 KT JET ALONG 40N IN ERN PAC
DIRECTING A MOIST FETCH OF HIGH PW AIR INTO EXTREME NRN
CA AND NRN SIERRA THRU FRI MRNG. WARM ADVECTION AND ISENTROPIC
LIFT IN EXIT REGION OF JET WILL BRING LIGHT PCPN OVER NRN
SIERRA AND EXTREME WRN NV TONIGHT. BETTER JET DYNAMICS AND
OROGRAPHIC ENHANCEMENT ON WED AND THU AS JET SAGS FURTHER S
AND FLOW SHIFTS FROM SLY AT LOW LEVELS TO MORE SWLY. QPF AMOUNTS
VARY FROM 3.5 TO 5 INCHES ALONG WRN SLOPES OF NRN SIERRA WITH
PRONOUNCED RAINSHADOW AND QPF GRADIENT E OF SIERRA CREST. HAVE
ISSUED FLOOD WATCH FOR RIVERS AND STREAMS IN LASSEN AND ERN MODOC
COUNTIES FOR 36 HOUR PERIOD FROM 10 AM WED TIL 10 PM THU WITH
HIGH SNOW LEVELS AND POSSIBLE HEAVY RAIN. FLOOD WARNING CONTINUES
ALONG HUMBOLDT RIVER ABOVE RYE PATCH RESERVOIR IN PERSHING COUNTY
UNTIL FURTHER NOTICE AS HIGH FLOWS ARE EXPECTED TO CONTINUE
FROM PAST RAIN AND UPSTREAM SNOW MELT. TROUGH EXITS TO NE ON FRIDAY
FOR DRY AND A LITTLE COOLER CONDITIONS. CYLKE
.LONG TERM...SATURDAY THROUGH TUESDAY...
ALL MEDIUM RANGE MODELS IN AGREEMENT AS UPPER TROF EXITS FAIRLY
RAPIDLY SATURDAY MORNING WITH A MODERATE AMPLITUDE RIDGE QUICKLY
BUILDING IN BEHIND. HAVE BROUGHT TEMPERATURES TOWARD GUIDANCE VALUES
AS CLOUD COVER LOOKS TO BE CONFINED TO MINIMAL THIN CIRRUS...IF ANY
AT ALL. FOR TUESDAY...A SHORT WAVE PASSES ACROSS THE NORTHERN EDGE
OF THE RIDGE AND LOOKS TO MITIGATE FURTHER WARMING AS CLOUD COVER
INCREASES FROM THE NORTH...HOWEVER A THERMAL TROF PREVIOUSLY OVER
THE CENTRAL CALIFORNIA VALLEYS SHIFTS EASTWARD BRINGING LIGHT
DOWNSLOPE WARMING THUS MAINTAINING TEMPERATURES. EXTENDED PERIOD
REMAINS DRY HOWEVER INCREASED SNOWMELT WILL CONTINUE HYDROLOGIC
CONCERNS FOR THE WEEKEND. JBONK
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WARNING FOR HUMBOLDT RIVER NVZ004 ABOVE RYE PATCH
RESERVOIR UNTIL FURTHER NOTICE.
.CA...FLOOD WATCH FOR CAZ070...CAZ071 IN NE CA FROM 10 AM
WED UNTIL 10 PM THU.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 630 AM PDT TUE MAY 17 2005 CAZ070>073-NVZ001>005-181400- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN- EASTERN PLUMAS-EASTERN SIERRA COUNTIES- MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY- SURPRISE VALLEY CALIFORNIA- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 630 AM PDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA.. .DAY ONE...TODAY RIVERS AND STREAMS WILL CONTINUE TO FLOW AT SWIFT RATES BUT ARE EXPECTED TO REMAIN BELOW FLOOD STAGE THROUGH TONIGHT. SEE THE LATEST FLOOD STATEMENT /FGUS85 KREV RNORVSREV/ FOR ADDITIONAL INFORMATION ON RIVER STAGES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT TO MODERATE RAIN ON THURSDAY AND THURSDAY NIGHT WILL COMBINE WITH A WARMING TREND TO BRING RISING STREAMS AND RIVERS TO MANY AREAS. PERSONS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE. MCGUIRE
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470548.